Jump to content
Important Survey - Please Participate ×

Rescue doses


[Ma...]

Recommended Posts

I’m about halfway through my taper from Clonazepam, 1 mg for 8 years. I’m having some sleep related issues as my only real WD, but they’re really bad at times with several 2-3 hour sleep nights. Ive rarely held my dose more than a week but on 4 occasions in these 2 months, i HAVE taken a single 0.5 mg dose of Xanax because I couldn’t sleep for several nights straight and felt awful/non functional. It has helped each time. I know a lot of people swear you should never do this but it’s allowed me to keep my sanity at times and progress steadily on my taper (Down from 1 mg to .5mg K now in 2 months) Would like to hear others’ thoughts about a rare dose to get through a really bad stretch. And by rare, i mean 4 total times I’ve done this in about 60 days.  I have to believe one 0.5 dose of Xanax every 15 days isnt messing my taper up TOO much (as long as I keep it a rare thing).

Link to comment
Share on other sites

Rescue doses are not recommended because it can be a slippery slope.   Some people have a hard time just taking one rescue dose or four in your case.   It is important to learn how to get through the bad stretches without taking a benzo.    Also, it is not known whether it is messing up your taper or not. 

Also, you need to know as you get to a low dose, your symptoms may intensify.   You should go very slowly with the rest of your taper.   

Link to comment
Share on other sites

1 minute ago, [[d...] said:

Rescue doses are not recommended because it can be a slippery slope.   Some people have a hard time just taking one rescue dose or four in your case.   It is important to learn how to get through the bad stretches without taking a benzo.    Also, it is not known whether it is messing up your taper or not. 

Also, you need to know as you get to a low dose, your symptoms may intensify.   You should go very slowly with the rest of your taper.   

Yeah, I get needing to find other ways to get through bad stretches and certainly am doing that too. If I get to the point where I’m feeling the urge to take it more often, I will slow down.  My thinking was that, 2mg (4 doses) of Xanax spread out over 2 months is pretty minimal and it’s allowed me to take less benzo equivalent overall over that time.  I appreciate that many people may need to go “very slowly” because of their different WD symptoms, life situations, etc. but I also don’t believe slowing is helpful just for the sake of slowing.  I guess only time and my symptoms will tell.  

Link to comment
Share on other sites

I personally don't believe in rescue doses. This is not a judgement towards those who take it. It's rooted in concern. As @[de...] said, it's a slippery slope. 

Ashton said:

Quote

 Some doctors advocate the use of "escape pills" (an extra dose of benzodiazepines) in particularly stressful situations. This is probably not a good idea as it interrupts the smooth decline in benzodiazepine concentrations and also disrupts the process of learning to cope without drugs which is an essential part of the adaptation to withdrawal. If the withdrawal is slow enough, "escape pills" should not be necessary.

 

  • Like 1
Link to comment
Share on other sites

2 hours ago, [[M...] said:

I’m about halfway through my taper from Clonazepam, 1 mg for 8 years. I’m having some sleep related issues as my only real WD, but they’re really bad at times with several 2-3 hour sleep nights. Ive rarely held my dose more than a week but on 4 occasions in these 2 months, i HAVE taken a single 0.5 mg dose of Xanax because I couldn’t sleep for several nights straight and felt awful/non functional. It has helped each time. I know a lot of people swear you should never do this but it’s allowed me to keep my sanity at times and progress steadily on my taper (Down from 1 mg to .5mg K now in 2 months) Would like to hear others’ thoughts about a rare dose to get through a really bad stretch. And by rare, i mean 4 total times I’ve done this in about 60 days.  I have to believe one 0.5 dose of Xanax every 15 days isnt messing my taper up TOO much (as long as I keep it a rare thing).

Definitely a slippery slope but I'd be lying if I said I didn't do it.  And like you, I got relief.  I totally understand the "keeping of sanity!"  That being said, I found that if I only did it once every several months (I probably did it twice per year at best), it didn't seem to harm my taper in anyway.   However, .... big "but" coming... You have tapered very quickly!  In only 2 months you've halved your dose which is VERY aggressive and probably why you're having a rough go.  If I were you, I'd slow down the taper a bit.  The one phrase that holds true for everyone tapering benzo's is "listen to your body!"  If you are suddenly not sleeping for several nights at a time then you're most likely tapering too quickly.  I'd much rather see you slow down your taper and try to get stable rather than take rescue doses that could potentially mess things up!  My doctor flat out told me that you should never take a benzo more than once every 6 weeks to avoid "any" type of CNS issues.   I think it's important to know this.  And for people who successfully tapered benzo's, I'm sure that time frame is MUCH longer.   Again, try to slow down and avoid the rescue doses.  You're working far too hard to get off of the after 8 years and relying on a dose here and there isn't the frame of mind/crutch you want to have/use going forward... Let alone messing with the progress you've already made!   

Fondly,

L

  • Like 1
Link to comment
Share on other sites

11 hours ago, [[L...] said:

Definitely a slippery slope but I'd be lying if I said I didn't do it.  And like you, I got relief.  I totally understand the "keeping of sanity!"  That being said, I found that if I only did it once every several months (I probably did it twice per year at best), it didn't seem to harm my taper in anyway.   However, .... big "but" coming... You have tapered very quickly!  In only 2 months you've halved your dose which is VERY aggressive and probably why you're having a rough go.  If I were you, I'd slow down the taper a bit.  The one phrase that holds true for everyone tapering benzo's is "listen to your body!"  If you are suddenly not sleeping for several nights at a time then you're most likely tapering too quickly.  I'd much rather see you slow down your taper and try to get stable rather than take rescue doses that could potentially mess things up!  My doctor flat out told me that you should never take a benzo more than once every 6 weeks to avoid "any" type of CNS issues.   I think it's important to know this.  And for people who successfully tapered benzo's, I'm sure that time frame is MUCH longer.   Again, try to slow down and avoid the rescue doses.  You're working far too hard to get off of the after 8 years and relying on a dose here and there isn't the frame of mind/crutch you want to have/use going forward... Let alone messing with the progress you've already made!   

Fondly,

L

Thanks Lori, you definitely make some good points.  Appreciate your experience.   I do plan on slowing my taper (but not to a crawl as I still feel pretty functional overall) and avoiding the rescue doses as much as possible.  

  • Like 1
Link to comment
Share on other sites

14 hours ago, [[j...] said:

I personally don't believe in rescue doses. This is not a judgement towards those who take it. It's rooted in concern. As @[de...] said, it's a slippery slope. 

Ashton said:

Thanks for the info.  Interestingly I keep a journal, and 3 of the 4 times I used a rescue dose were early on in my taper so it’s not like I’ve been using them more as i go down.  But the point about learning to cope without them during WD is a good one.  I will use them sparingly if at all.  

  • Like 1
Link to comment
Share on other sites

I also think rescue doses are not a good idea but I will admit I have done them myself. Severe unrelenting anxiety before you ever start benzos can drive you almost insane at times, causing you to do almost anything for relief. I still do monthly talk therapy with a psychologist and that helps a little in my opinion along with meditation and light aerobic exercise. I kinda fell off the wagon with meditation but I need to start back doing it consistently on a daily basis.

  • Like 2
Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...